MAUDE Adverse Event Report: ETHICON INC. 3-0 18IN VICRYL UNDYED SUTURE PS-2; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. 3-0 18IN VICRYL UNDYED SUTURE PS-2; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J497G
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint: (b)(4).Date sent to the fda: 03/05/2020.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformance's were identified to date the device has not been returned.If the device or further details are received at the later date a supplemental medwatch will be sent.This medwatch report is in response to receipt of maude event report mw5092418.Additional information was requested, and the following was obtained: were x-rays taken to locate the needle piece(s)? no xrays were taken ¿ it was noted the entire suture was intact, just split at the tip.Was the needle piece(s) retrieved during the same procedure? no pieces needed to be retrieved.Does a piece of the needle remain in the patient¿s tissue? no pieces remained in the patient.What tissue structure is it located? size of the needle piece retained no pieces noted to be retained.Are any plans in place to remove the needle piece in future? no pieces to remove.If retained, what is the surgeon's opinion of consequences to the patient? was there any additional tissue damage as a result of searching for the needle piece? no.Please provide the status of the device(s) as it has not been received for analysis.If the device has been shipped, please provide the shipment tracking details.Device is sequestered and secured here at facility.We are happy to mail it if shipping label is provided.
 
Event or Problem Description
It was reported the patient underwent an unknown procedure (b)(6) 2019 and the suture was used.It was also reported that during surgery; suture needle split at the tip of the needle as physician started to suture.No xrays were taken as it was noted the entire suture was intact, just split at the tip.No pieces needed to be retrieved and no pieces remained in the patient.There were no patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 3/31/2020.Investigation summary: it was reported breakage needle.A suture needle was returned for evaluation.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage fracture and macroscopic plastic deformation observed coincidental to the fracture provide additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this batch.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.

Brand Name
3-0 18IN VICRYL UNDYED SUTURE PS-2
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key9796205
Report Number2210968-2020-01797
Device Sequence Number16338118
Product Code GAM
UDI-Device Identifier10705031040625
UDI-Public10705031040625
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2024
Device Model NumberJ497G
Device Catalogue NumberJ497
Device Lot NumberPKK429
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2020
Initial Date Received by Manufacturer 02/07/2020
Supplement Date Received by Manufacturer03/30/2020
Initial Report FDA Received Date03/05/2020
Supplement Report FDA Received Date03/31/2020
Patient Sequence Number1